zbMATH — the first resource for mathematics

Symmetric spectra. (English) Zbl 0931.55006
The stable homotopy category of spectra has a nice symmetric monoidal smash product. A central problem since the sixties has been whether it is possible to construct a category of spectra having a symmetric monoidal smash product without passing to the homotopy category.
Recently this problem has been resolved successfully by various authors. They use different models for the category of spectra, but all models come equipped with a Quillen model category structure whose homotopy category is equivalent to the usual category of spectra.
A. D. Elmendorf, I. Kriz, M. A. Mandell and J. P. May’s theory of \(S\)-modules [Rings, modules, and algebras in stable homotopy theory, Math. Surv. Monogr. 47 (1997; Zbl 0894.55001)] is well developed and already widely used. In [Smash products and \(\Gamma\)-spaces, Math. Proc. Camb. Philos. Soc. 126, No. 2, 311-328 (1999)] M. Lydakis gives a smash product on Segal’s \(\Gamma\)-spaces, and more recently he also gave such a structure on simplicial functors. In [Theory Appl. Categ. 1, No. 5, 78-118 (1995; Zbl 0876.55009)] R. W. Thomason claims that there is a smash product on the category of symmetric monoidal categories. In the paper under review, the authors develop a model called symmetric spectra discovered by the third author. Questions about priority may be disputed, but this theory can make the claim to be at least one of the first on the market, if not the first to be published.
The theory has a number of advantages and disadvantages when compared with its competitors, and serious users of smash products of spectra do well not to rely solely on any one of the models. One of the main strengths of the theory behind symmetric spectra is that it is rather transparent, and one gets a hands-on feeling about the spectra. It has the drawback that not all symmetric spectra are fibrant, but the advantage that the model for the sphere spectrum is cofibrant. The weak equivalences are not as easily described as one could wish.
A symmetric spectrum is a sequence of simplicial sets \(X_n\) with \(\Sigma_n\) actions together with structure maps \(S^1\wedge X_n\to X_{n+1}\) such that all iterations \(S^p\wedge X_n\to X_{n+p}\) are \(\Sigma_p\times\Sigma_n\)-equivariant.
To define the smash product, one considers symmetric sequences (do without the structure maps). Here we have a symmetric monoidal structure readily available to us, which the authors call the tensor product. The sphere spectrum \(S\) is a symmetric monoid with respect to the tensor product, and symmetric spectra are nothing but \(S\)-modules. The tensor product over \(S\) is defined in the usual way, and serves as the smash product.
The authors then prove that this theory has the required homotopical properties. They define a closed model structure on symmetric spectra in which the stable equivalences are maps that induce an isomorphism in all cohomology theories. The fibrant symmetric spectra are the \(\Omega\)-spectra. They also prove the crucial result that smashing with any cofibrant symmetric spectrum preserves stable equivalences.
The paper keeps a leisurely pace, and is almost self-contained. It is well written and apart for building new machinery it can almost serve as an introduction to this part of stable homotopy theory for graduate students.

55P42 Stable homotopy theory, spectra
18D15 Closed categories (closed monoidal and Cartesian closed categories, etc.)
55U35 Abstract and axiomatic homotopy theory in algebraic topology
55U10 Simplicial sets and complexes in algebraic topology
55P43 Spectra with additional structure (\(E_\infty\), \(A_\infty\), ring spectra, etc.)
Full Text: DOI arXiv
[1] J. F. Adams, Stable homotopy and generalised homology, University of Chicago Press, Chicago, Ill.-London, 1974. Chicago Lectures in Mathematics. · Zbl 0309.55016
[2] M. Bökstedt, Topological Hochschild homology, preprint, 1985.
[3] Francis Borceux, Handbook of categorical algebra. 1, Encyclopedia of Mathematics and its Applications, vol. 50, Cambridge University Press, Cambridge, 1994. Basic category theory. Francis Borceux, Handbook of categorical algebra. 2, Encyclopedia of Mathematics and its Applications, vol. 51, Cambridge University Press, Cambridge, 1994. Categories and structures. Francis Borceux, Handbook of categorical algebra. 3, Encyclopedia of Mathematics and its Applications, vol. 52, Cambridge University Press, Cambridge, 1994. Categories of sheaves. · Zbl 0803.18001
[4] A. K. Bousfield and E. M. Friedlander, Homotopy theory of \Gamma -spaces, spectra, and bisimplicial sets, Geometric applications of homotopy theory (Proc. Conf., Evanston, Ill., 1977), II, Lecture Notes in Math., vol. 658, Springer, Berlin, 1978, pp. 80 – 130. · Zbl 0405.55021
[5] Edward B. Curtis, Simplicial homotopy theory, Advances in Math. 6 (1971), 107 – 209 (1971). · Zbl 0225.55002
[6] W. G. Dwyer, P. S. Hirschhorn, and D. M. Kan, Model categories and general abstract homotopy theory, in preparation.
[7] W. G. Dwyer and Brooke E. Shipley, Hyper symmetric spectra, in preparation. · Zbl 0938.55017
[8] W. G. Dwyer and J. Spaliński, Homotopy theories and model categories, Handbook of algebraic topology, North-Holland, Amsterdam, 1995, pp. 73 – 126. · Zbl 0869.55018
[9] A. D. Elmendorf, I. Kriz, M. A. Mandell, and J. P. May, Rings, modules, and algebras in stable homotopy theory, Mathematical Surveys and Monographs, vol. 47, American Mathematical Society, Providence, RI, 1997. With an appendix by M. Cole. · Zbl 0894.55001
[10] Thomas Geisser and Lars Hesselholt, Topological cyclic homology of schemes, to appear in K-theory, Seattle, 1996 volume of Proc. Symp. Pure Math. · Zbl 0953.19001
[11] P. S. Hirschhorn, Localization of model categories, preprint, 1999.
[12] Mark Hovey, Model categories, Mathematical Surveys and Monographs, vol. 63, American Mathematical Society, Providence, RI, 1999. · Zbl 0909.55001
[13] Mark Hovey, Stabilization of model categories, preprint, 1998. · Zbl 0909.55001
[14] Mark Hovey, John H. Palmieri, and Neil P. Strickland, Axiomatic stable homotopy theory, Mem. Amer. Math. Soc. 128 (1997), no. 610, x+114. · Zbl 0881.55001
[15] L. Gaunce Lewis Jr., Is there a convenient category of spectra?, J. Pure Appl. Algebra 73 (1991), no. 3, 233 – 246. · Zbl 0727.55005
[16] Elon L. Lima, The Spanier-Whitehead duality in new homotopy categories, Summa Brasil. Math. 4 (1959), 91 – 148 (1959). · Zbl 0102.38304
[17] Saunders MacLane, Categories for the working mathematician, Springer-Verlag, New York-Berlin, 1971. Graduate Texts in Mathematics, Vol. 5. · Zbl 0705.18001
[18] M. Mandell, J. P. May, B. Shipley, and S. Schwede, Diagram spaces, diagram spectra and FSPs, preprint, 1998. · Zbl 1017.55004
[19] M. Mandell, J. P. May, B. Shipley, and S. Schwede, Model categories of diagram spectra, preprint, 1998. · Zbl 1017.55004
[20] J. Peter May, Simplicial objects in algebraic topology, Van Nostrand Mathematical Studies, No. 11, D. Van Nostrand Co., Inc., Princeton, N.J.-Toronto, Ont.-London, 1967. · Zbl 0769.55001
[21] Daniel G. Quillen, Homotopical algebra, Lecture Notes in Mathematics, No. 43, Springer-Verlag, Berlin-New York, 1967. · Zbl 0168.20903
[22] Stefan Schwede, S-modules and symmetric spectra, preprint, 1998. · Zbl 0972.55005
[23] Stefan Schwede and Brooke Shipley, Classification of stable model categories, in preparation. · Zbl 1013.55005
[24] Stefan Schwede and Brooke Shipley, Algebras and modules in monoidal model categories, to appear in Proc. London Math. Soc. · Zbl 1026.18004
[25] B. Shipley, Symmetric spectra and topological Hochschild homology, to appear in K-theory. · Zbl 0938.55017
[26] V. Voevodsky, The Milnor conjecture, preprint, 1997.
[27] Rainer Vogt, Boardman’s stable homotopy category, Lecture Notes Series, No. 21, Matematisk Institut, Aarhus Universitet, Aarhus, 1970. · Zbl 0224.55014
[28] Friedhelm Waldhausen, Algebraic \?-theory of spaces, Algebraic and geometric topology (New Brunswick, N.J., 1983) Lecture Notes in Math., vol. 1126, Springer, Berlin, 1985, pp. 318 – 419. · Zbl 0579.18006
[29] George W. Whitehead, Generalized homology theories, Trans. Amer. Math. Soc. 102 (1962), 227 – 283. · Zbl 0124.38302
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.